Arthur Kavanaugh, MD

Disclosures

March 25, 2003

Question

I have a patient with systemic lupus erythematosus (SLE) with very bad serositis with marked pericardial and pleural effusion as well as ascites. She also suffers from high-grade fever. Is it advisable to give her high-dose steroids (eg, methylprednisolone) in the acute phase, taking into account the possibility that this could be part of active lupus or due to concomitant infection?

Response from Arthur Kavanaugh, MD

The issue of concomitant infections being a possibility in patients with systemic inflammatory diseases such as SLE is often challenging. Not infrequently, it is difficult to differentiate the signs and symptoms of active lupus from those that could relate to intercurrent infection. Unfortunately, diagnostic testing does not always aid in that regard. For example, results of cultures taken from blood or from affected sites may be very specific, but they tend not to be very sensitive, and a negative culture does not usually allow exclusion of infection, particularly those infections related to atypical or fastidious organisms.

The question asks about "high-dose steroids," raising the possibility that lower doses of steroids may already be employed in this case. Is the patient receiving therapy with any other immunosuppressive agents?

In any event, with close follow-up, it is generally considered reasonable to use high-dose steroids in patients with active autoimmune diseases even if infection may be in the differential, as long as the patient is followed assiduously.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....